Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 16, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 1998, 9:38 AM CDT for Lafayette County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 13, 1998, 9:38 AM CDT (14:38 UTC)
- Expired
- Apr 13, 1998, 10:10 AM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Lafayette County, MO
The radar
The Pleasant Hill radar (KEAX), 50 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 9:45 AM CDT | Hail 0.75 | Wellington, MO | Public reported dime-size hail during a severe thunderstorm in Wellington. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 4:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 131438 RRA
SVRMCI
MOC107-131510-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
938 AM CDT MON APR 13 1998
* SEVERE THUNDERSTORM WARNING FOR
LAFAYETTE COUNTY - WEST CENTRAL MISSOURI
* UNTIL 1010 AM CDT
* SOME LOCATIONS AFFECTED
LEXINGTON BY 945 AM
DOVER BY 955 AM
* AT 937 AM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 5 MILES SOUTH OF WELLINGTON MDOVING NORTHEAST AT
35 MPH.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT QUARTER SIZED HAIL AND
WIND GUSTS TO 65 MPH.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER INSIDE A STRONG BUILDING.
DJVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:35 AM CDT, 7 hours 3 minutes earlier.
Area forecast discussion, Apr 13, 2:35 AM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 235 AM CDT MON APR 13 1998 MAIN FORECAST CONCERN IS WITH PRECIPITATION TODAY. CURRENTLY SEEING SOME SCATTERED STORMS DEVELOPING AS SHORT WAVE HEADS TOWARD AREA WITH A DECENT COLD POOL ASSOCIATED WITH IT. THIS SHOULD QUICKLY MOVE ACROSS AREA TODAY. WILL PUT IN PRECIPITATION IN WESTERN ZONES FOR MAINLY THIS MORNING BUT CONTINUE IT ALL DAY IN THE EAST. ONCE THIS SHORT WAVE MOVES BY...AREA WILL SEE BRIEF SURFACE RIDGING BEFORE NEXT SURFACE LOW DEVELOPS IN KANSAS ON TUESDAY IN RESPONSE TO NEXT SHORT WAVE. NOT OUT OF THE QUESTION WESTERN PARTS OF FORECAST AREA COULD SEE PRECIPITATION DEVELOP BY LATE AFTERNOON ON TUESDAY BUT SINCE TIMING STILL IN QUESTION WILL JUST LEAVE POPS OUT OF DAYTIME AND KEEP THE CURRENT TUESDAY NIGHT CHANCES GOING. TEMPERATURES A BIT TRICKY TODAY WITH FRONT AND COLD POOL COMING THROUGH. WILL SCALE BACK CURRENT FORECAST JUST A BIT. GUIDANCE NUMBERS IN PRETTY CLOSE AGREEMENT...BUT GIVEN CURRENT READINGS...MAY BE A SHADE TO COOL. WILL GO SLIGHTLY ABOVE .EAX... MO...NONE KS...NONE PC
In the hours before
Special weather statement, Apr 13, 6:00 AM CDT, 3 hours 38 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT MON APR 13 1998 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER MUCH OF THE OUTLOOK AREA AND THIS AFTERNOON MAINLY IN THE EASTERN PORTIONS OF THE OUTLOOK AREA... FORECAST: THUNDERSTORMS IN THE EXTREME EASTERN PORTIONS OF THE OUTLOOK AREA AT THE START OF THE DAY SHOULD RACE EAST OUT OF THE REGION BY 9 AM. HOWEVER...ADDITIONAL DEVELOPMENT OF THUNDERSTORMS ARE EXPECTED IN WESTERN PORTIONS OF THE OUTLOOK AREA THIS MORNING. THOSE TOO SHOULD RACE EAST TODAY...SO THAT BY MID AFTERNOON...THE WESTERN PORTIONS OF THE OUTLOOK AREA SHOULD HAVE DRY WEATHER. THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL OF PRODUCING HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED FOR MANY LOCATIONS. DISCUSSION: A STRONG STORM SYSTEM MOVING EAST ACROSS THE AREA TODAY...PRODUCED AN INITIAL LINE OF THUNDERSTORMS THAT RACED INTO THE AREA DURING THE PREDAWN HOURS. SINCE THE MAIN SYSTEM IS STILL TO THE WEST OF THE REGION...ADDITIONAL THUNDERSTORM DEVELOPMENT WILL LIKELY OCCUR CLOSER TO A SURFACE FRONT THAT IS STILL IN CENTRAL KANSAS. AS THIS FRONT MOVES THROUGH THE AREA TODAY...IT WILL LIKELY BRING THE ANOTHER ROUND OF THUNDERSTORMS. PC
Special weather statement, Apr 13, 6:00 AM CDT, 3 hours 38 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT MON APR 13 1998 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER MUCH OF THE OUTLOOK AREA AND THIS AFTERNOON MAINLY IN THE EASTERN PORTIONS OF THE OUTLOOK AREA... FORECAST: THUNDERSTORMS IN THE EXTREME EASTERN PORTIONS OF THE OUTLOOK AREA AT THE START OF THE DAY SHOULD RACE EAST OUT OF THE REGION BY 9 AM. HOWEVER...ADDITIONAL DEVELOPMENT OF THUNDERSTORMS ARE EXPECTED IN WESTERN PORTIONS OF THE OUTLOOK AREA THIS MORNING. THOSE TOO SHOULD RACE EAST TODAY...SO THAT BY MID AFTERNOON...THE WESTERN PORTIONS OF THE OUTLOOK AREA SHOULD HAVE DRY WEATHER. THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL OF PRODUCING HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED FOR MANY LOCATIONS. DISCUSSION: A STRONG STORM SYSTEM MOVING EAST ACROSS THE AREA TODAY...PRODUCED AN INITIAL LINE OF THUNDERSTORMS THAT RACED INTO THE AREA DURING THE PREDAWN HOURS. SINCE THE MAIN SYSTEM IS STILL TO THE WEST OF THE REGION...ADDITIONAL THUNDERSTORM DEVELOPMENT WILL LIKELY OCCUR CLOSER TO A SURFACE FRONT THAT IS STILL IN CENTRAL KANSAS. AS THIS FRONT MOVES THROUGH THE AREA TODAY...IT WILL LIKELY BRING THE ANOTHER ROUND OF THUNDERSTORMS. PC
Local storm report, Apr 13, 8:17 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
817 AM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 AM 3 NW PLEASANT HILL MO .75 INCH HAIL
04/13/98 CASSLocal storm report, Apr 13, 8:17 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
817 AM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 AM 3 NW PLEASANT HILL MO .75 INCH HAIL
04/13/98 CASSLocal storm report, Apr 13, 8:59 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 AM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM SPRINGDALE KS .75 INCH HAIL
04/13/98 LEAVENWORTHLocal storm report, Apr 13, 8:59 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 AM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM SPRINGDALE KS .75 INCH HAIL
04/13/98 LEAVENWORTHThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:38 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 32 min |
| Apr 13, 4:10 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 40 min |
| Apr 13, 10:58 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Livingston | 62 min |
| Apr 13, 11:19 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 61 min |
| Apr 13, 11:45 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Ray | 45 min |
| Apr 13, 12:49 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 31 min |
| Apr 13, 1:02 PM CDT | Flash Flood Warning | EAX | Caldwell, Carroll, Livingston | 4 hr |
| Apr 13, 1:09 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 36 min |
| Apr 13, 2:34 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.